CDC "Vital Signs": C. difficile Infections

C. difficile infections are deadly. They are not restricted to hospitals, but are a patient safety concern in all types of healthcare facilities. They can be prevented.


Clostridium difficile has been increasing in both incidence and severity in the healthcare setting. In fact, a recent survey from the Centers for Disease Control and Prevention finds C difficile to be the top healthcare-associated pathogen. This collection offers the latest diagnostic and management strategies to help clinicians in the fight against this infection.
–  Lauri Graham, Editorial Director, Medscape Gastroenterology
 


Source: CDC Report "Antibiotic Resistance Threats in the United States, 2013"

C. difficile causes many Americans to suffer or die.
While other types of healthcare-associated infections have declined in recent years, C. difficile infections have increased to historic highs. They are associated with 335,000 hospitalizations (tripled in the last decade) and 14,000 deaths (quadrupled in the last decade) per year, costing the healthcare system at least $1 billion annually. These constitute 14,000 preventable deaths.
These unacceptable increases are partly due to the emergence of the “hypervirulent” strain NAP-1, which produces more toxins than other strains and is resistant to antibiotics commonly used to treat C. difficile, such as vancomycin, fidaxomicin, and metronidazole.

Who is most at risk?
Patients who are most at risk are those who take antibiotics AND are receiving medical care in any type of facility – hospitals, nursing homes, outpatient surgery centers, and even doctors’ offices on routine visits. This is because antibiotics temporarily destroy harmless bacteria (“commensals”) that live in the gut, leaving a niche open for harmful C. difficile bacteria to fill if their spores are swallowed while the patient is on antibiotics.
Risk of infection increases with age, with 90% of fatal C. difficile infections occurring in patients over 65 years old.

Where do C. difficile infections start?
94% of C. difficile infections occur in people who have recently received medical care. 75% first start showing symptoms in nursing homes and other outpatient settings, while the other 25% start showing symptoms in hospitals. Of the infections that begin in hospitals, 50% enter the hospital via a patient who was transferred from another healthcare setting or was recently discharged from another facility.
C. difficile spores can be infective for months. They can be picked up from contaminated surfaces and transferred to the face, then swallowed. Spores are resistant to stomach acid and can germinate in the small intestine.

How can C. difficile infections be prevented?
Through infection control and careful control of antibiotic prescribing practices, England has lowered the incidence of C. difficile infections by 50% in hospitals nationwide. Similar early prevention projects in Illinois, Massachusetts, and New York hospitals have also shown 20% fewer infections in less than two years. In hospitals, effective prevention factors require 1) a multi-disciplinary team approach, 2) support from hospital administration, and 3) strict adherence to infection control.

As a physician, what can I do to protect my patients?

  1. Prescribe and use antibiotics carefully. About 50% of all antibiotic prescriptions are unnecessary, raising the risk for C. difficile infections.
  2. Test patients for C. difficile when they have diarrhea while on antibiotics or soon after taking them.
  3. Isolate patients with C. difficile immediately.
  4. Wear gloves and gowns when treating patients with C. difficile, even for short visits. Once C. difficile germs are on your hands, they are hard to get off! Hand sanitizer does not kill them, and even hand washing with soap and hot water may not be sufficient.
  5. Clean surfaces with bleach or another EPA-approved, spore-killing disinfectant after a patient with C. difficile has been treated there.
  6. When patients are transferred, NOTIFY THE NEW FACILITY of C. difficile infections. In pathogen transfer, all facilities are at the mercy of each other, and effective containment of C. difficile requires concerted action across many types of facilities.

As a patient, what can I do to protect myself?

  1. Take antibiotics only as prescribed by your physician.
  2. Tell your physician if you have been on antibiotics and get diarrhea within a few months. Other red-flag symptoms include fever, abdominal pain, and continuation of diarrhea after antibiotic treatment stops.
  3. Wash your hands thoroughly after using the bathroom.
  4. Try to use a separate bathroom if you have diarrhea, or be sure the bathroom is cleaned well if it has to be shared.
 

CDC “Vital Signs” Campaign Resources:

Preventing Clostridium difficile Infections (CDC Morbidity and Mortality Weekly Report)
Making Health Care Safer: Stopping C. difficile Infections (CDC fact sheet)
Life-threatening germ poses threat across medical facilities (CDC press release)
What can be done? (by the federal government, states, communities, healthcare administrators, doctors, nurses, and patients)
Science behind this issue
Public Health Practice Stories from the Field (success in reducing C. difficile infections)

 

APUA Resources:

Fact sheets:

Publications:

More Resources (Medscape):
 
 
2014 Alliance for the Prudent Use of Antibiotics | 136 Harrison Ave, M&V Suite 811, Boston, MA, 02111 | Tel 617.636.0966 | apua@tufts.eduHome | Search | Contact Us